Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Denver/Boulder, CO

June 7, 2016Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 7, 2016, 6:11 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2016, 6:11 PM MDT (00:11 UTC)
Expired
Jun 7, 2016, 6:45 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:19 PM MDTHAIL 0.75Parker, CO
Jun 7, 6:21 PM MDTHAIL 0.75Parker, CO
Jun 7, 6:23 PM MDTHAIL 0.751 W Parker, CO
Jun 7, 6:25 PM MDTHAIL 1Parker, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS55 KBOU 080011
SVRBOU
COC005-035-039-080045-
/O.NEW.KBOU.SV.W.0052.160608T0011Z-160608T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONE
  TREE...OR 14 MILES SOUTHEAST OF DENVER...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWESTERN AURORA...CENTENNIAL...EASTERN HIGHLANDS RANCH...
  PARKER...GREENWOOD VILLAGE...LONE TREE...THE PINERY...
  SURREY RIDGE...BEVERLY HILLS AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3947 10498 3960 10496 3961 10458 3939 10458
TIME...MOT...LOC 0010Z 287DEG 28KT 3953 10484 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
157 
WWUS55 KBOU 080037
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
637 PM MDT TUE JUN 7 2016

COC005-035-039-080045-
/O.CON.KBOU.SV.W.0052.000000T0000Z-160608T0045Z/
ARAPAHOE CO-ELBERT CO-DOUGLAS CO-
637 PM MDT TUE JUN 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL ARAPAHOE...NORTHWESTERN ELBERT AND NORTHEASTERN
DOUGLAS COUNTIES...

AT 637 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF THE PINERY...OR 23 MILES SOUTHEAST OF DENVER...MOVING EAST AT 25
MPH.

HAZARD...PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHERN AURORA...SOUTHEASTERN CENTENNIAL...PARKER...THE PINERY AND
PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3944 10484 3958 10478 3961 10458 3939 10458
TIME...MOT...LOC 0037Z 286DEG 20KT 3949 10465 

HAIL...0.75IN
WIND...60MPH
 
$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:41 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 7, 2:41 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT TUE JUN 7 2016

.SHORT TERM...(This afternoon through Wednesday)
Issued at 241 PM MDT Tue Jun 7 2016

Thunderstorms have formed over the higher terrain early this
afternoon. They will continue to spread eastward through the
afternoon and evening. Heavy rain, small hail and wind gusts to
around 40 mph will be possible with the stronger storms. A few
storms may reach severe threshold with hail up to one inch. The
storms will dissipate from west to east this evening as the
airmass stabilizes.

For Wednesday, a weak upper level trough will move from the Great
Basin into northwest Colorado. This should provide enough lift to
trigger another round of afternoon and evening thunderstorms, even
though the airmass will be drier and not as unstable. Storms
should stay below severe limits Wednesday with CAPE staying below
1000 J/kg. Temperatures will warm a few more degrees which will
put highs into the mid to upper 80s across northeast Colorado.

.LONG TERM...(Wednesday night through Monday)
Issued at 241 PM MDT Tue Jun 7 2016

For Wednesday night into Thursday the upper level trough will be
across the eastern portions of the Front Range. Winds will move
down the foothills with the help of a lee trough on the plains
keeping conditions to the east drier. There is a slight chance of
some afternoon thunderstorms over the higher terrain on Thursday
afternoon due to lingering moisture and orographic components.
Temperatures will continue to be above average with highs in the
upper 80s to lower 90s on the plains. By Thursday afternoon the
upper level trough is still hanging on over the SE portions of the
state keeping storms in the forecast for SE Colorado with drier
conditions over our CWA. If a stray storm does move off the
foothills onto the plains the main threats will be brief heavy
rain with PW values above 0.80 and gusty outflow winds with an
inverted V sounding and strong DCAPE values.

Friday into the weekend models have the upper level low hanging on
to the SE of the state but with increasing ridging ahead of the
closed low over the Pacific NW conditions will be more stable.
Strong SSW flow over the region will bring some mid level
disturbances through the weekend...specifically Friday into
Saturday and Saturday into Sunday. These disturbances will bring a
a chance of storms to the mountains and a slight chance on the
plains Saturday afternoon/evening. Supercell characteristics are
not impressive but cells could grow enough to produce brief heavy
rain with continued high PW values and gusty outflow winds.
Temperatures through the weekend will continue to climb with 90s
expected by Friday.

For the start of the week a cold front will push through Monday
morning bringing temperatures down to more seasonal normals with
highs in the upper 70s to lower 80s. Some models indicating a
denver cyclone setting up Monday evening that could help to spin
up some storms. Will keep a slight chance over the higher terrain
and Front Range for Monday and Tuesday afternoon with highs
reaching back into the mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 241 PM MDT Tue Jun 7 2016

The main threat for thunderstorms in the Denver area will be 22z
to 02z. Heavy rain, small hail and wind gusts to 40 mph will be
possible with the stronger storms. Outflow winds from convection
will likely result in few wind shifts through 02z. After this,
southerly winds will prevail tonight. Scattered thunderstorms are
expected again for Wednesday afternoon and evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Jun 7, 10:30 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1030 AM MDT TUE JUN 7 2016

COZ030>051-081630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1030 AM MDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS BY EARLY THIS AFTERNOON AND THEN SPREAD ONTO THE
ADJACENT PLAINS DURING THE AFTERNOON AND EARLY EVENING HOURS.
MOISTURE AND INSTABILITY SHOULD BE SUFFICIENT TO PRODUCE STORMS
CAPABLE OF HEAVY RAIN...HAIL AND WIND GUSTS TO 40 MPH. A FEW
STORMS MAY REACH SEVERE LIMITS WITH HAIL UP TO AN INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS MAINLY OVER AND ALONG THE FRONT
RANGE THROUGH NEXT MONDAY. STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL... SMALL HAIL AND GUSTY WINDS. THE CHANCE FOR SEVERE
WEATHER WILL REMAIN LOW PARTICULARLY THURSDAY AND FRIDAY AS THE
ATMOSPHERE IS EXPECTED TO DRY OUT SOME WITH THE PASSAGE OF A
STRONG HIGH PRESSURE RIDGE. BY MONDAY...TEMPERATURES ARE EXPECTED
TO RETURN TO NEAR AVERAGE WITH THE PASSAGE OF A COLD FRONT.

AS TEMPERATURES CONTINUE TO WARM THIS WEEK, EXPECT THE HIGH
COUNTRY SNOW MELT TO ACCELERATE. THIS COULD POTENTIALLY CAUSE RIVER
LEVELS TO RISE. CAUTION IS ADVISED AROUND THESE SWIFT MOVING
STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 7, 4:22 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT TUE JUN 7 2016

COZ033-072300-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
422 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 500
PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PINGREE PARK...OR 35 MILES WEST OF FORT
COLLINS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINGREE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4064 10558 4063 10558 4063 10560 4061 10557
      4060 10559 4060 10557 4057 10559 4055 10556
      4059 10552 4059 10550 4056 10549 4049 10550
      4049 10552 4048 10550 4047 10550 4053 10576
      4065 10578
TIME...MOT...LOC 2221Z 284DEG 15KT 4061 10574

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:35 PM MDTSevere Thunderstorm WarningBOULincoln25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.